Gains from interest-rate smoothing in a small open economy with zero-bound aversion
Timothy Kam
The North American Journal of Economics and Finance, 2009, vol. 20, issue 1, 24-45
Abstract:
We extend the Monacelli [Monacelli, T. (2005). Monetary policy in a low pass-through environment. Journal of Money, Credit and Banking, 37(6), 1047-1066] model to allow for a central bank that penalizes nominal interest rate paths that are too close to the zero lower bound. We analytically derive the optimal interest-rate policy rule in each equilibrium under four policy regimes: (i) benchmark commitment to an ex-ante optimal monetary-policy plan; (ii) benchmark discretionary policy; (iii) optimal delegation to a discretionary policy maker with similar preferences to society; and (iv) optimal delegation to a discretionary policy maker with an additional taste for interest-rate smoothing. Under the commitment benchmark, the optimal interest-rate rule is proved to be intrinsically inertial, whereas this property is non-existent under discretionary policy. In the absence of commitment, there are gains to delegating policy to an interest-rate smoothing central banker. We show that while the endogenous law of one price gap in the model exacerbates the optimal policy trade-off that arises under discretionary policy, the latter feature of interest-rate smoothing acts to weaken it, by mimicking intrinsic inertia under the commitment policy.
Keywords: Optimal; monetary; policy; Zero-bound; aversion; Small; open; economy; Stabilization; bias (search for similar items in EconPapers)
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1062-9408(09)00003-5
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:ecofin:v:20:y:2009:i:1:p:24-45
Access Statistics for this article
The North American Journal of Economics and Finance is currently edited by Hamid Beladi
More articles in The North American Journal of Economics and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().